Dr Zunaid Alli shares a filler complication case study and his steps for management
This article will describe a vascular complication that arose during injection of hyaluronic acid filler to the anterior cheek. Many practitioners may not be faced with an acute presentation of a complication such as this, but it is important to be prepared for all eventualities. As such, the article will stress the importance of having the emergency kit on site so as to treat immediately, thereby re-establishing blood flow, preventing tissue anoxia, ischaemia and necrosis.1
A 35-year-old female patient presented for dermal filler injection to the anterior cheek following consultation. She had the medial and lateral cheek treated three months prior, with an appropriate volumising hyaluronic acid filler administered by another practitioner. She was happy with the medial and lateral projection of her cheeks from that procedure, but felt that she needed some projection in the anterior cheek as it appeared flat when viewed from the side. The anterior cheek area was not treated during the previous session.
On history, the patient was otherwise healthy and a non-smoker and had consumed no alcohol in the days prior to the procedure. There was a known allergy to penicillin and previous gastric sensitivity to nonsteroidal anti-inflammatory drugs (NSAID). On aesthetic history, the patient previously had upper face toxin and lip filler, with minor lumps removed with hyaluronidase.
In preparation for the procedure, the area to be treated was disinfected with a chlorhexidine solution and marked. The plan was to inject volumising filler (0.3% lidocaine) indicated for the cheek in a direct injection to the periosteum with micro bolus placement in a small dose of around 0.1ml- 0.3ml per cheek using the product provided with 27 gauge needles.
The right cheek was treated first. The needle was placed onto the periosteum and aspiration for 10 seconds was performed with no flashback in the needle hub. A total of 0.2ml was injected. There was minimal bleeding at the injection site, which subsided with mild pressure. No bruising was noted.
The area was massaged to facilitate optimal placement of the filler. A good resultant projection of the anterior cheek on the right was achieved and this was shown to the patient, which she was happy with. The needle on the syringe was changed to a new 27 gauge needle as supplied and the left side was prepared for treatment. The needle was placed on the periosteum and aspirated again for 10 seconds, with no flashback in the needle hub and the injection of filler commenced.
Around 0.1ml of filler was injected when acute skin changes, loss of colour and blanching was noted. The anterior and lower cheek on the left side turned pale and the patient reported pain of 5/10 at the injection site. The location included the area medial to the nasolabial fold and the upper lip. The injection was immediately stopped, needle and syringe removed and the patient was notified that a complication had occurred. Injection into the vasculature or vascular territory of the infraorbital artery was identified as the most likely cause. On examination, capillary refill time was noted at six seconds over the affected area; as we know, normal capillary refill time is usually 1-2 seconds.2
The patient was reassured that emergency treatment would commence and that the remainder of the procedure would be abandoned. I had my emergency kit close to hand, which needs to include hyaluronidase, water for reconstitution, and a heat pack, among other items.3 The patient became anxious, but was reassured that the complication could be handled successfully. A warm gauze pack was applied to the area to encourage vasodilatation while the hyaluronidase was reconstituted.
In accordance with the ACE Group consensus paper,4 the hyaluronidase 1,500 IU was reconstituted with 2.5ml of normal saline to a concentration of 60 IU/0.1ml to facilitate adequate coverage of the affected area. The solution of hyaluronidase was injected in four points in and around the area of filler injection using a 30 gauge needle. The remainder of the solution was injected along the course of the vasculature in the territory of the mid and lower cheek, as well as the upper lip in 0.1ml aliquots approximately 5-10mm apart.
The area was firmly massaged and after around four minutes the area started to blanch, at which point a hyperaemic response was noted. Massages to the area alternating with the warm gauze were done for a total of 75 minutes at five to eight-minute intervals. The second vial of hyaluronidase was reconstituted and kept to the side for further infiltration, but was not required.
The patient was not keen to take any aspirin due to NSAID gastric sensitivity. The patient experienced no visual disturbances or ocular or periocular pain after hyaluronidase injection. The character of the pain in the affected area had changed to a burning-type pain and the patient also reported feeling that the nasolabial and the upper lip area were a little numb.
Overall, pain was tolerable and was reported as 6/10. Capillary refill time was improved following the infiltration of hyaluronidase and had improved from three seconds at 20 minutes after hyaluronidase to two seconds at 75 minutes.
The patient was reviewed the following day and prescribed clarithromycin 500mg twice a day for 14 days as a precaution for potential infection as well as prednisolone 20mg daily for four days to reduce inflammation. Pain was managed using co-codamol (30/500) two tablets six hourly, or as required.
On examination, there was marked bruising to the affected area as well as a subconjunctival haemorrhage on the affected side. Capillary refill time was two seconds and some livedo reticularis was present over the area. Visual acuity was tested and found to be normal with no ocular or periocular pain. Neurosensory examination was done bilaterally and found to be intact.
The patient was reassured and also given a vitamin K oxide cream for topical application to reduce bruising. When I reviewed and examined the patient on day three, the swelling around the area was steadily decreasing and pain was 2/10 with some numbness over the cheek. This was most likely due to the soft tissue inflammation following hyaluronidase injections. I told the patient to continue prednisolone for a further six days.
On the day five examination, the swelling and bruising was <50% compared to day one and the subconjunctival haemorrhage was almost completely resolved. The patient could feel her lip and the bruising was confined to the infraorbital region.
The lower region a capillary refill time that was normal, and the inflammation in and around this area in particular was improving. The patient continued to be reviewed at two to three day intervals with examination and reassured every day throughout the treatment process. By day 14 the inflammation and bruising had resolved with no further symptoms. The patient continues to be actively monitored.
A report of two case studies describes early hyaluronidase use in preventing skin necrosis after treatment with dermal fillers.5 The study further describes skin necrosis is the most significant complication after dermal filler injection in areas with terminal vascular circulation.5 As a recommendation, aspiration during infiltration is suggested. This was conducted prior to injection bilaterally and the needle was changed after treatment on the right so as to ‘dry aspirate’.
Despite a negative result in both aspirations, the complication occurred. Further studies show marked differences in obtaining true positive results following aspiration tests, with one study reporting reliability of 53%6 and a larger study citing 33%;7 however, the limitation in both studies are confined to physiological mimicked tests.
Withdrawal of the syringe plunger with no visible blood in the syringe does not eliminate the possibility of intravascular placement of the syringe needle.8 Further difficulties with aspiration tests are movement of the needle as the injector changes hand position to apply pressure onto the plunger to commence injection.7
The two primary diagnostic symptoms of vascular occlusion are pain and changes in skin colour,9 which were present in this case. This risk is higher for vascular events when large bolus injections are sent deeper into tissues for volume enhancement and when smaller needles are used.10
Complications can happen to even the most experienced practitioners, and every time there is a complication important factors are highlighted. The main learning points from this case are as follows:
Vascular complications may rarely arise when injecting dermal fillers so it is important that the practitioner knows the anatomy of the vasculature, the vascular territory and has a dermal filler emergency kit to hand. Swift recognition of complications, especially vascular ones need to be treated timely to avoid further consequences such as necrosis and tissue loss.
Upgrade to become a Full Member to read all of this article.